Annals of Combinatorics 4 (2000) 339-346

Number of Periodic Orbits in Continuous Maps of the Interval -- Complete Solution of the Counting Problem

Bailin Hao

Institute of Theoretical Physics, Academia Sinica, P.O. Box 2735, Beijing 100080, China

Received December 12, 1998

AMS Subject Classification: 05A15, 58F03

Abstract. The problem of counting the number of types of periodic orbits in continuous maps of the interval has been solved completely by using several different methods. We summarize the results without going into details which have been published elsewhere [3-5].

Keywords: mappings of interval, periodic orbits, symbolic dynamics, necklace problem


1.  B. Derrida, A. Gervois, and Y. Pomeau, Iteration of endomorphisms on the real axis and representation of numbers, Ann. Inst. Henri Poincar´e 29 (1978) 305.

2.  E.N. Gilbert and J. Riordan, Symmetry types of periodic sequences, Illinois J. Math. 5 (1961) 657.

3.  B.-L. Hao and F.-G. Xie, Chaotic systems: Counting the number of periods, Physica A 194 (1993) 77.

4.  B.-L. Hao and W.-Z. Zeng, Number of periodic windows in one-dimensional mappings, in: The XV International Colloquium on Group Theoretical Methods in Physics, R. Gilmore, Ed. , World Scientific, 1987, 199.

5.  B.-L. Hao and W.-M. Zheng, Applied Symbolic Dynamics and Chaos, World Scientific, Singapore, 1998, Chapter 7.

6.  N. Metropolis, M.L. Stein, and P.R. Stein, On finite limit sets for transformations on the unit interval, J. Combin. Theory. Ser. A 15 (1973) 25.

7.  E. Piña, Comment on ‘Study of a one-dimensional map with multiple basins’, Phys. Rev. A 30 (1984) 2132.

8.  S. Smale and R.F. Williams, The qualitative analysis of a difference equation of population growth, J. Math. Biol. 3 (1976) 1–4.

9.  J. Testa and G.A. Held, Study of a one-dimensional map with multiple basins, Phys. Rev. A 28 (1983) 3085.

10.  F.-G. Xie and B.-L. Hao, Counting the number of periods in one-dimensional maps with multiple critical points, Physica A 202 (1994) 237.

11.  F.-G. Xie and B.-L. Hao, The number of periods in a one-dimensional gap map and Lorenzlike map, Commun. Theor. Phys. 23 (1995) 175.

12.  J.A. Yorke and K.T. Alligood, Period doubling cascades of attractors: A prerequisite for horseshoes, Commun. Math. Phys. 101 (1985) 305.

13.  W.-Z. Zeng, A recursion formula for the number of stable orbits in the cubic map, Chinese Phys. Lett. 2 (1985) 429.

14.  W.-Z. Zeng, On the number of stable cycles in the cubic map, Commun. Theory. Phys. 8 (1987) 273.

Get the DVI | PS | PDF file of this abstract.